Texas, 2014

Damaging Wind and Heavy Rain in Texas, June 9 to 10, 2014

June 9 to 10, 2014 · NWS EWX · 2 events in 2 counties and zones

An upper level low and cold front moved through South Central Texas and produced thunderstorms. Some of these storms produced heavy rain and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low and cold front moved through South Central Texas and produced thunderstorms. Some of these storms produced heavy rain and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 9, 9:01 AM CST, 44 minutes earlier.

Area forecast discussion, Jun 9, 9:01 AM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1001 AM CDT MON JUN 9 2014

.UPDATE...
SHOWERS AND THUNDERSTORMS ALONG A DEL RIO TO KERRVILLE TO TEMPLE
LINE MOVING SOUTHEAST AT 30 MPH. HAVE BOOSTED POPS ACROSS CENTRAL
AND EASTERN AREAS. REMOVED SEVERE MENTION FOR THIS MORNING AS
AIRMASS IS STABILIZING AND WIND GUSTS HAVE BEEN LESS THAN 35 MPH.
COLD FRONT IS BACK OVER WEST CENTRAL TO SOUTHWESTERN TEXAS.
EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT LATER
THIS AFTERNOON INTO EVENING AS IT MOVES INTO SOUTH CENTRAL TEXAS.
STILL SOME POSSIBILITY OF SEVERE STORMS. HOWEVER...HAVE REDUCED
POPS TO LOW END CHANCE MOST AREAS AS AIRMASS WILL TAKE SOME TO
DESTABILIZE. HAVE RE-ESTABLISHED TRENDS TO SENSIBLE WEATHER GRIDS
TO REFLECT OBSERVATIONS. HAVE COOLED TEMPERATURES ACROSS AREAS
BEHIND THE LINE OF SHOWERS AND THUNDERSTORMS. REMAINDER OF SOUTH
CENTRAL TEXAS FORECAST IS ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 701 AM CDT MON JUN 9 2014/

AVIATION...
MVFR CIGS THIS MORNING WILL CONTINUE UNTIL LATE MORNING. A LINE OF
THUNDERSTORMS IS MOVING FROM THE NORTH. EXPECTING THIS LINE TO
MOVE THROUGH AUS AROUND 15Z AND THE SAN ANTONIO AIRPORTS AROUND
17Z. AT THIS TIME IT DOES NOT LOOK LIKE STORMS WILL MAKE IT TO
DRT...BUT THERE IS A SLIGHT CHANCE THEY DO. EXPECTING ANOTHER
ROUND OF CONVECTION LATE AFTERNOON OR EARLY EVENING. LATER TONIGHT
WINDS WILL SHIFT TO WEST AND CIGS WILL DROP TO MVFR AGAIN.

PREV DISCUSSION... /ISSUED 349 AM CDT MON JUN 9 2014/

SHORT TERM (TODAY THROUGH TUESDAY)...
INFRARED AND WATER VAPOR IMAGES ARE SHOWING SEVERAL THUNDERSTORMS
COMPLEXES AHEAD OF AN UPPER TROUGH MOVING SOUTHEASTWARD NEARBY
THE TEXAS PANHANDLE. THESE MESOSCALE CONVECTIVE SYSTEMS WILL
CONTINUE TO TRACK SOUTHEASTWARD THROUGHOUT THE DAY AND AFFECT
PARTS OF THE EDWARDS PLATEAU AND HILL COUNTRY EARLY THIS AFTERNOON.
AS THESE SYSTEMS PUSH DOWN TO OUR AREA...OUTFLOW BOUNDARIES FROM
THUNDERSTORM ACTIVITY WITHIN THEM...WILL INITIATE CONVECTION
ACROSS SOUTH CENTRAL TEXAS TO AFFECT MOST AREAS. AS THESE OUTFLOW
BOUNDARIES CONFRONT DEWPOINT VALUES IN THE 70S AND MIXED LEVEL
CAPE VALUES NEAR 2000 J/KG...ANY STORM THAT DOES DEVELOP HAS THE
POTENTIAL TO BECOME STRONG TO SEVERE IN NATURE. MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS AND LOCALIZED FLASH FLOODING. THE
THREAT FOR STRONG TO SEVERE STORMS WILL CONTINUE THROUGH THE EVENING
HOURS AS OUTFLOW BOUNDARIES CONTINUE TO PUSH ACROSS THE AREA.
LATER TONIGHT...THE UPPER TROUGH IS EXPECTED TO PUSH AWAY FROM THE
AREA WITH CHANCES OF RAIN COMING TO AN END FROM THE NORTHWEST TO
SOUTHEAST. THE SOUTHEAST COUNTIES OR AREAS SOUTH OF HIGHWAY 90 AND
EAST OF HIGHWAY 37 COULD SEE SHOWERS AND THUNDERSTORMS THROUGH
EARLY TUESDAY. STORM RAINFALL TOTALS FOR THE NEXT 24 HOURS COULD
RANGE FROM ONE HALF TO ONE INCH MAINLY EAST OF A MOUNTAIN HOME TO
SAN ANTONIO TO CUERO LINE. ISOLATED SPOTS COULD RECEIVE UP TO 2 INCHES.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
SUB-TROPICAL HIGH WILL DOMINATE THE AREA FROM TUESDAY NIGHT
THROUGH NEXT WEEKEND. EXPECT WARM TO HOT TEMPERATURES ACROSS THE
AREA TOWARD THE LATTER PART OF WEEK WITH HIGHS IN THE MID TO UPPER 90S
ACROSS THE EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS AND FROM THE LOW
TO MID 100S OVER THE RIO GRANDE PLAINS. BOTH GFS AND ECMWF SHOW AN
UPPER TROUGH MOVING ACROSS THE SOUTHERN PLAINS BETWEEN THURSDAY
AND FRIDAY. THIS FEATURE MAY BRING SOME SHOWERS ACROSS THE FAR
EASTERN COUNTIES ON THURSDAY AND EARLY FRIDAY. HOWEVER...OPTED TO
GO DRY FOR THIS PERIOD AS MAIN ENERGY OF THE SYSTEM STAYS WELL TO THE
NORTHEAST. BY NEXT WEEKEND...THE SUB-TROPICAL HIGH REGAIN POSITION
AND BECOME A BIT STRONGER FOR MORE HOT DAYS ACROSS SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  70  90  69  93 / 100  40  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  89  69  90  67  93 / 100  40  10  -   -
NEW BRAUNFELS MUNI AIRPORT     91  69  92  68  95 /  80  40  10  -   -
BURNET MUNI AIRPORT            87  66  88  67  92 / 100  30  -   -   -
DEL RIO INTL AIRPORT           97  74  98  75 103 /  20  20  -   -   -
GEORGETOWN MUNI AIRPORT        87  68  88  68  93 / 100  40  -   -   -
HONDO MUNI AIRPORT             95  72  96  72  99 /  50  30  -   -   -
SAN MARCOS MUNI AIRPORT        89  70  90  68  93 /  90  40  10  -   -
LA GRANGE - FAYETTE REGIONAL   89  74  90  70  93 /  80  50  20  10  -
SAN ANTONIO INTL AIRPORT       92  72  93  72  96 /  80  40  -   -   -
STINSON MUNI AIRPORT           94  73  95  73  97 /  50  40  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Jun 9, 4:55 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT MON JUN 9 2014

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
555 AM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING STARTING OVER THE EDWARDS PLATEAU AND HILL COUNTRY AND
SPREADING TO THE SOUTHEAST. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR
LOCALLY HEAVY RAIN CAUSING FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 9, 6:51 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 AM CDT MON JUN 9 2014

TXZ171-172-184>186-188-190-091330-
BLANCO-BURNET-EDWARDS-GILLESPIE-KERR-LLANO-REAL-
751 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...WESTERN
BURNET...NORTHERN REAL...LLANO...NORTHERN KERR...GILLESPIE AND
NORTHEASTERN EDWARDS COUNTIES UNTIL 830 AM CDT...

AT 747 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
CHAPPEL TO MASON TO 9 MILES NORTHWEST OF ROOSEVELT...AND MOVING
SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LLANO...
  BUCHANAN DAM...
  KINGSLAND...
  BURNET...
  FREDERICKSBURG...
  MARBLE FALLS...
  FIELD CREEK...
  VALLEY SPRING...
  CASTELL...
  BABY HEAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3069 9809 3017 9891 2997 9991 3029 10012
      3029 9931 3051 9930 3051 9897 3093 9896
      3093 9843 3095 9846 3103 9844 3104 9831
TIME...MOT...LOC 1251Z 332DEG 30KT 3119 9852 3072 9925
          3054 10016
Special weather statement, Jun 9, 7:53 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
853 AM CDT MON JUN 9 2014

TXZ171>173-186>192-091500-
BANDERA-BLANCO-BURNET-GILLESPIE-HAYS-KENDALL-KERR-LLANO-TRAVIS-
WILLIAMSON-
853 AM CDT MON JUN 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANDERA...BLANCO...
BURNET...WILLIAMSON...NORTHERN TRAVIS...LLANO...EASTERN KERR...
NORTHERN KENDALL...NORTHWESTERN HAYS AND GILLESPIE COUNTIES UNTIL
1000 AM CDT...

AT 851 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
TEMPLE TO INKS LAKE STATE PARK TO HARPER...AND MOVING EAST SOUTHEAST
AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KINGSLAND...
  BURNET...
  MEDINA...
  KERRVILLE...
  BERTRAM...
  FREDERICKSBURG...
  MARBLE FALLS...
  AUSTIN...
  ROUND MOUNTAIN...
  SERENADA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3091 9782 3078 9737 3051 9716 2975 9935
      3029 9947 3030 9931 3050 9931 3050 9898
      3072 9896 3094 9860 3093 9843 3103 9845
      3105 9792
TIME...MOT...LOC 1353Z 281DEG 18KT 3125 9741 3075 9831
          3025 9925

99
Local storm report, Jun 9, 9:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1037 AM CDT MON JUN 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       1 N FREDERICKSBURG      30.28N  98.87W
06/09/2014  M1.24 INCH       GILLESPIE          TX   TRAINED SPOTTER

            RAIN FELL IN A 1 HOUR AND 30 MINUTE PERIOD

&&

EVENT NUMBER EWX1400534

SBS

The radar

The Austin/San Antonio radar (KEWX), 49 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Bexar

When
June 9, 9:45 AM CST to 10:45 AM CST
Where
Bexar County, 1.39 mi WNW of Hollywood Park
Reported by
Trained Spotter
Coordinates
29.580, -98.520

Thunderstorms produced 1.90 inches of rain in one hour which caused street flooding around Loop 1604 and I-10 in San Antonio.

Thunderstorm Wind, Fayette

When
June 10, 12:21 AM CST
Where
Fayette County, 3.01 mi SSW of Dubina
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.690, -96.850

A thunderstorm produced wind gusts estimated at 58 mph that blew trees down onto power lines causing numerous blackouts.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529416, 529415.